Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 34, NWS Charleston, WV

June 21, 2010Boone County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 21, 2010, 5:09 PM EDT for Boone County, West Virginia. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2010, 5:09 PM EDT (21:09 UTC)
Expired
Jun 21, 2010, 7:00 PM EDT
In force
111 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 38 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:40 PM EDTFLASH FLOOD4 S Danville, WVWATER ON LOW GAP ROAD IN DANVILLE. THE WATER GOT INTO HOUSES, GARAGES, AND COVERED A PORCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WGUS51 KRLX 212109
FFWRLX
WVC005-212300-
/O.NEW.KRLX.FF.W.0034.100621T2109Z-100621T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT MON JUN 21 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...

* UNTIL 700 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MADISON...MOVING NORTHEAST
  AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.  IN 
ADDITION...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS WILL BE PRONE TO FLOODING. 

DOPPLER RADAR HAS ESTIMATED OVER AN INCH OF RAINFALL HAS OCCURRED IN 
THE WARNED AREA...WITH ADDITIONAL RAINFALL EXPECTED OVER THE NEXT 
SEVERAL HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. BE PREPARED TO MOVE TO HIGHER GROUND.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3795 8191 3797 8192 3797 8195 3802 8195
      3804 8192 3805 8196 3808 8196 3809 8176
      3795 8178 3795 8188

$$

14
2 follow-up statements
128 
WGUS71 KRLX 212201
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT MON JUN 21 2010

WVC005-212300-
/O.CON.KRLX.FF.W.0034.000000T0000Z-100621T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE WV-
601 PM EDT MON JUN 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR WEST
CENTRAL BOONE COUNTY...

AT 555 PM EDT...THE THUNDERSTORM THAT HAD PRODUCED HEAVY RAINFALL 
OVER WEST CENTRAL BOONE COUNTY HAD WEAKENED AND MOVED EAST. 
HOWEVER...ADDITIONAL RAINFALL WILL CONTINUE TO AFFECT THE WARNED 
AREA OVER THE NEXT COUPLE OF HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AROUND THREE QUARTERS OF AN INCH ARE 
POSSIBLE IN THE WARNED AREA OVER THE NEXT COUPLE OF HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3795 8191 3797 8192 3797 8195 3802 8195
      3804 8192 3805 8196 3808 8196 3809 8176
      3795 8178 3795 8188

$$

14
463 
WGUS71 KRLX 212256
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT MON JUN 21 2010

WVC005-212306-
/O.EXP.KRLX.FF.W.0034.000000T0000Z-100621T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE WV-
656 PM EDT MON JUN 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM EDT FOR WEST CENTRAL
BOONE COUNTY...

HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD 
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. 

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3795 8191 3797 8192 3797 8195 3802 8195
      3804 8192 3805 8196 3808 8196 3809 8176
      3795 8178 3795 8188

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:40 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 1:40 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT MON JUN 21 2010

.SYNOPSIS...
MOIST VERY WARM AIR ACROSS REGION AS FRONT LIES TO THE NORTH. COLD
FRONT PUSHES SOUTHEAST THROUGH REGION THURSDAY AND THURSDAY NIGHT.
HIGH PRESSURE FOLLOWS.

&&

.NEAR TERM /THROUGH TUESDAY/...
BOUNDARY OF BEST CAPE BARELY PUSHING INTO SOUTHWEST CORNER OF
FORECAST AREA SO HAVE GONE LIKELY THERE THIS AFTERNOON.  DEW POINTS
DROP TO EAST OF THERE SO STORMS SHOULD HAVE TROUBLE GETTING VERY FAR
EAST BEYOND OHIO RIVER AND WV/KY BORDER.  AFTER SUN DIES
PRECIPITATION SHOULD DIE. WAVE MOVING EAST FROM MIDWEST CROSSING
REGION TUESDAY SO HAVE GONE WITH CHANCE POPS THEN.  MAV MAX TEMPS
PRETTY EXTREME FOR TUESDAY WITH MET MAX TEMPS ABOUT 5 DEGREES
LOWER.  EXPECT SOME CLOUDS THAT SHOULD TONE DOWN MAX TEMPS SO HAVE
GONE BELOW MAV FOR MAX TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MAIN SYNOPTIC FEATURE THRU THURSDAY WILL BE A COLD FRONT THAT WILL
DROP SOUTH AND EAST ACROSS OUR AREA THURSDAY AND THURSDAY
NIGHT...COMPLIMENTS OF A SHORT WAVE DIVING SOUTHEASTWARD FROM THE
UPPER MIDWEST. MODELS IN GOOD AGREEMENT ON THIS...AND LOOKS TO BE A
RATHER NARROW BAND OF CONVECTION WITH THE FRONT.

UNTIL THEN...OUR WEATHER WILL BE GOVERNED BY CONVECTIVE MESOSCALE
SYSTEMS TRACKING EASTWARD IN THE MAIN BAROCLINIC ZONE ACROSS THE
NORTHERN OHIO VALLEY AND GREAT LAKES. SYNOPTICALLY...THESE FEATURES
AND ASSOCIATED THUNDERSTORM COMPLEXES WOULD STAY NORTH OF US.
HOWEVER...1000-500 MB THICKNESS PATTERN AND VERY JUICY AIR OVER OUR
AREA WOULD TEND TO PROPAGATE CONVECTION SOUTHWARD TUESDAY NIGHT AND
EARLY WEDNESDAY...BEFORE THIS PATTERN SHIFTS NORTH WEDNESDAY WELL
AHEAD OF THE COLD FRONT. GIVEN THIS SCENARIO...WILL HAVE TO
MAINTAIN CHANCE POPS TUESDAY NIGHT AND EARLY WEDNESDAY...ESPECIALLY
NORTH. WITH THE CLOUDS AND HIGH DEWPOINTS TUESDAY NIGHT...GOING ON
THE HIGH END OF GUIDANCE...RATHER MUGGY.

WEDNESDAY WILL BE THE HOTTEST DAY AS HEIGHTS BRIEFLY RISE AND
TEMPERATURES ALOFT WARM AHEAD OF THE SHORT WAVE. CONVECTION WILL BE
AT A MINIMUM LATE WEDNESDAY DUE TO WARMING ALOFT AND INCREASED
STABILITY. LOOK FOR TEMPERATURES WELL INTO THE 90S WITH INCREASED
SUNSHINE BY AFTERNOON.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
BEHIND THE  THURSDAY SHORT WAVE AND COLD FRONT...A LITTLE COOLER BUT
MUCH DRIER AIR IN NORTHWEST FLOW TAKES OVER FRIDAY AND WEEKEND AS
THE HOT UPPER RIDGE DEVELOPS FARTHER WEST OVER THE CENTER OF THE
NATION. STILL... TEMPERATURES BY DAY WILL STILL PROBABLY BE ABOVE
NORMAL WHILE THE DRY NIGHTS WILL BE COOLER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR THROUGH PERIOD. CONDITIONS NOT IDEAL FOR FOG OVERNIGHT
SO ONLY EXPECT SOME MOUNTAIN VALLEY MVFR...ISOLATED IFR...06Z TO
12Z.  OTHER EXCEPTION IS ISOLATED IFR IN THUNDERSTORMS SW PORTIONS
OF FORECAST THIS AFTERNOON AND ACROSS FORECAST AREA TUESDAY
AFTERNOON.

AFTER 18Z TUESDAY...
SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS WEDNESDAY INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...AAR
Hazardous weather outlook, Jun 21, 2:48 AM EDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
248 AM EDT MON JUN 21 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
248 AM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM PREDICTION CENTER HAS THE NORTHERN HALF OF THE AREA UNDER A
SLIGHT RISK FOR POSSIBLE SEVERE THUNDERSTORMS ON TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 4:42 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT MON JUN 21 2010

...CORRECTED TYPE OF WEATHER EVENT...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HEAVY RAIN       14 SE HUNTINGTON        38.27N 82.25W
06/21/2010                   CABELL             WV   TRAINED SPOTTER

            1.5 INCHES OF RAIN IN A 30 MINUTE PERIOD IN SALT ROCK.
            SOME MINOR ROAD FLOODING REPORTED. STILL RAINING HEAVY AT
            TIME OF REPORT.

&&

SLEWIS
Special weather statement, Jun 21, 4:43 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT MON JUN 21 2010

VAZ003-004-WVZ024>026-033>035-212145-
BOONE WV-BUCHANAN VA-DICKENSON VA-LOGAN WV-MCDOWELL WV-MINGO WV-
RALEIGH WV-WYOMING WV-
443 PM EDT MON JUN 21 2010

...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...DICKENSON...LOGAN...
MCDOWELL...MINGO...SOUTHERN BOONE...SOUTHERN RALEIGH AND WYOMING
COUNTIES...

AT 434 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
CHAPMANVILLE TO MYRTLE TO POUND...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR JEFFREY AROUND 450 PM...PANTHER AROUND 500
PM...AVONDALE AROUND 510 PM...COALWOOD AROUND 520 PM...ELBERT AROUND
530 PM AND MAYBEURY AROUND 540 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 126 THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 28 AND 45.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3713 8255 3721 8255 3726 8236 3753 8197
      3752 8201 3755 8213 3763 8219 3767 8230
      3802 8206 3774 8097 3759 8111 3756 8119
      3729 8139 3722 8152 3720 8167 3724 8174
      3714 8188 3712 8200 3704 8204 3696 8235

13
Local storm report, Jun 21, 4:47 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     HAMLIN                  38.28N 82.10W
06/21/2010                   LINCOLN            WV   CO-OP OBSERVER

            CO-OP REPORTED 20-30 KT WINDS AND 1 INCH DIAMETER TREE
            BRANCHES DOWN.

&&

JAMIEM
Local storm report, Jun 21, 4:53 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       HUNTINGTON              38.41N 82.43W
06/21/2010  U0.00 INCH       CABELL             WV   COUNTY OFFICIAL

            NUMEROUS ROADS CLOSED THROUGHOUT CABELL COUNTY DUE TO
            STANDING WATER AND ALL OF THE VIADUCTS ARE CLOSED.

&&

JAMIEM
Local storm report, Jun 21, 5:02 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     HARTS                   38.03N 82.13W
06/21/2010                   LINCOLN            WV   COUNTY OFFICIAL

            TREES DOWN ON GREENSHOAL ROAD.

&&

JAMIEM
Local storm report, Jun 21, 5:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
503 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     HAMLIN                  38.28N 82.10W
06/21/2010                   LINCOLN            WV   COUNTY OFFICIAL

            A TREE IS DOWN ON VIRGINIA STREET.

&&

JAMIEM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:33 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne42 min
Jun 21, 4:12 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne63 min
Jun 21, 4:43 PM EDTSpecial Weather StatementRLXLogan, McDowell, Mingo, Raleigh, Wyoming62 min
Jun 21, 5:15 PM EDTSpecial Weather StatementRLXBoone, Clay, Fayette, Kanawha, Raleigh60 min
Jun 21, 5:22 PM EDTSevere Thunderstorm WarningRLXMcDowell68 min
Jun 21, 5:54 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming81 min

Nearby

Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.